Alert archive / Mississippi / Flash Flood Warnings in 2010

Flash Flood Warning 54, NWS Jackson, MS

June 17, 2010Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 17, 2010, 6:11 PM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2010, 6:11 PM CDT (23:11 UTC)
Expired
Jun 17, 2010, 7:51 PM CDT
In force
100 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 19 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:10 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 17, 3:10 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT THU JUN 17 2010

.SHORT TERM...ANOTHER HOT DAY IN PROGRESS ACROSS THE ARKLAMISS WITH
HIGH MOISTURE COMBINED WITH HEAT DELIVERING SOLID 100 TO 105 HEAT
INDEX VALUES ACROSS THE REGION AT THE TIME OF THIS WRITING. HEAT AND
MOISTURE YIELDING ROUGHLY 3000 TO 3500 SB CAPES AT THIS HOUR AND
ISOLATED SHOWERS AND THUNDERSTORMS BUBBLING UP DESPITE VERY LIMITED
FORCING. MODERATE UPPER LEVEL RIDGE OVERHEAD WILL LIKELY NOT ALLOW
CONVECTION TO GET APPRECIABLY MORE CONCENTRATED THROUGH EARLY
EVENING...ALTHOUGH SOME RATHER RANDOM AREAS OF DECENT RAIN COVERAGE
WILL PROBABLY MATERIALIZE. WILL BE WATCHING FOR GUSTY WINDS WITH
STRONG STORMS GIVEN RESERVOIR OF DRY AIR ALOFT DELIVERING HIGH DCAPE
VALUES.

AS IS GENERALLY THE CASE FOR THE TIME OF YEAR...ANTICIPATE
CONVECTION TO DWINDLE QUICKLY IN THE FEW HOURS FOLLOWING SUNSET.
EXPECT CONVECTIVE DEBRIS GIVING WAY TO MOSTLY CLEAR SKIES LATE
TONIGHT. PATCHY FOG WILL BE POSSIBLE...ESPECIALLY IN AREAS WHERE
RAIN FELL...BUT POTENTIAL FOR DENSE FOG IS FAR TOO LOW TO INCLUDE IN
OFFICIAL GRIDS.

TOMORROW THROUGH THE WEEKEND...THE NASTY UPPER RIDGE LINGERING
AROUND THE LOWER MS VALLEY WILL REMAIN BRIEFLY TAME...AND SHIFTED A
LITTLE WEST OF RECENT MEAN POSITION BY WEAK AND SMALL DISTURBANCES
RIDING DOWN THE EAST SIDE OF THE FEATURE. AT THE SURFACE A RATHER
HOT AND DEFINITELY MOIST AND UNCOMFORTABLE AIRMASS WILL REMAIN IN
PLACE WITH A LACK OF MAJOR FEATURES (ASIDE FROM LATE DAY OUTFLOW
BOUNDARIES). THERMAL CAPPING OF THE ATMOSPHERE OVER THIS PERIOD WILL
REMAIN RELATIVELY WEAK AND ISOLATED TO OCCASIONALLY SCATTERED
DIURNAL CONVECTION IS EXPECTED. THE GREATEST COVERAGE OF CONVECTION
WILL LIKELY BE IN EASTERN MS OVER THIS TIME...MAINLY DUE TO THIS
AREA BEING FURTHEST REMOVED FROM MEAN UPPER LEVEL RIDGE CENTER. WE
WILL HAVE TO WATCH FOR A FEW AFTERNOON STRONG AND GUSTY STORMS OVER
THESE DAYS...ALTHOUGH SEVERE STORMS ARE NOT EXPECTED TO BE A BIG
PROBABILITY. ALSO WILL HAVE TO WATCH OUT FOR HEAT INDEX VALUES
PEAKING NEAR 105 DEGREES A FEW AFTERNOONS. BRIEFLY DEBATED ANOTHER
HEAT ADVISORY...BUT POTENTIAL FOR CONVECTION IS ENOUGH TO PUT
FORECASTED HIGH TEMPS A BIT IN DOUBT. ADDITIONALLY...LOCAL LOW
TEMPERATURE REQUIREMENT FOR A HEAT ADVISORY IS 75 DEGREES OR
HIGHER...AND MEAN LOWS THROUGH THIS PERIOD SHOULD BE A FEW DEGREES
COOLER THAN THIS.

AFTER THE WEEKEND THE NORTHERN HEMISPHERE LONG WAVE PATTERN GIVES
SUPPORT TO MODEL ENSEMBLE EXPECTATIONS OF THE NEARBY UPPER RIDGE
STRENGTHENING AND SHIFTING BACK FURTHER EAST (OVER US). THUS...HEAT
WILL PROBABLY INCREASE WITH RAIN CHANCES GOING DOWN. THE PREVIOUS
LONG TERM DISCUSSION HAS THIS COVERED WELL AND IS BELOW. /BB/

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT THU JUN 17 2010/

LONG TERM (MAINLY NEXT WEEK)...LITTLE IN THE WAY OF RELIEF FROM THE
HOT AND HUMID CONDITIONS IS EXPECTED.  THE SAME UPPER RIDGE
THAT'S...FOR THE MOST PART...BEEN IN CONTROL OF THE WEATHER ACROSS
THE AREA THE PAST WEEK...WILL CONTINUE TO MEANDER ABOUT THE REGION
THROUGH MOST OF THE PERIOD.  THIS WILL RESULT IN HIGHS EACH DAY IN
THE MID 90S WITH LOWS AT NIGHT FALLING INTO THE LOW AND MIDDLE
70S...WITH RAIN CHANCES EACH DAY CONFINED MAINLY TO THE
AFTERNOON/EARLY EVENING HOURS.

THE GFS TRIES TO BRING A WEAK TROUGH INTO AND THROUGH THE REGION
WEDNESDAY INTO THURSDAY.  THIS COULD BRING SOME BETTER RAIN CHANCES
TO THE FORECAST AREA IF IT HOLDS TRUE.  REGARDLESS...HOT AND MUGGY
CONDITIONS ARE EXPECTED OVER THE REGION DURING THIS TIME. /19/

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS TODAY AND
FRIDAY. A FEW STORMS COULD CONTAIN WIND GUSTS BETWEEN 40 AND 50 KT
ALONG WITH VERY HEAVY RAINFALL...PARTICULARLY NORTHEAST OF A LINE
FROM KGLH TO KJAN TO KMEI. THE SHOWERS AND STORMS WILL ALSO RESULT
IN MVFR TO IFR CEILINGS/VISIBILITIES. OUTSIDE OF SHOWERS AND
STORMS...GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY...
ALONG WITH SCATTERED CUMULUS CLOUDS WITH BASES BETWEEN 4 AND 5 KFT
THIS AFTERNOON AND AGAIN FRIDAY AFTERNOON. HOWEVER...PATCHY FOG
ASSOCIATED WITH MVFR VISIBILITIES WILL BE POSSIBLE ACROSS THE AREA
BETWEEN 18/1000 UTC AND 18/1300 UTC. /COHEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  95  73  96 /  14  32  16  25
MERIDIAN      72  94  71  95 /  17  38  16  35
VICKSBURG     73  96  71  96 /  11  21  16  18
HATTIESBURG   74  96  74  95 /  17  37  16  48
NATCHEZ       73  94  72  95 /  13  22  16  24
GREENVILLE    75  96  75  96 /  11  22  16  16
GREENWOOD     73  95  73  96 /  13  29  16  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/COHEN/19
Hazardous weather outlook, Jun 17, 2:30 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU JUN 17 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
230 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EARLY EVENING...AND AGAIN FRIDAY AFTERNOON AND EARLY EVENING...
PARTICULARLY NORTHEAST OF A LINE FROM GREENVILLE TO JACKSON TO
MERIDIAN. THE STRONGEST STORMS COULD CONTAIN WIND GUSTS TO 60 MPH.
THE MOST LIKELY TIME FOR STRONG TO SEVERE STORMS WILL BE THROUGH
7 PM THIS EVENING AND AGAIN BETWEEN 2 PM AND 7 PM FRIDAY. THE STORMS
WILL MOVE SLOWLY AND WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...AND POSSIBLY LOCALIZED FLASH FLOODING.

ALSO...HEAT INDEX READINGS OF 100 TO 105 DEGREES ARE EXPECTED DURING
THE AFTERNOON HOURS ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

HEAT INDEX READINGS OF 100 TO 105 DEGREES ARE EXPECTED DURING THE
AFTERNOON HOURS FOR THIS WEEKEND AND POSSIBLY INTO NEXT WEEK.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

In the hours before

Special weather statement, Jun 17, 3:16 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT THU JUN 17 2010

ARZ075-LAZ008-009-MSZ040-172045-
CHICOT AR-WEST CARROLL LA-EAST CARROLL LA-ISSAQUENA MS-
316 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 4 MILES WEST OF GASSOWAY AT 315 PM
CDT...MOVING SOUTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME NORTHWESTERN ISSAQUENA AND SOUTH CENTRAL CHICOT
COUNTIES...AND NORTH CENTRAL EAST CARROLL AND NORTHEASTERN WEST
CARROLL PARISHES SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, Jun 17, 5:02 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
502 PM CDT THU JUN 17 2010

MSZ063-172220-
LAWRENCE MS-
502 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 5 MILES NORTH OF TOPEKA AT 502 PM CDT...MOVING EAST AT 5 MPH.

PEOPLE IN WESTERN LAWRENCE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jun 17, 5:30 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT THU JUN 17 2010

MSZ048-054-172250-
HINDS MS-COPIAH MS-
530 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES SOUTHWEST OF TERRY AT 530 PM CDT...MOVING NORTH AT 5
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL COPIAH AND SOUTH CENTRAL HINDS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jun 17, 5:35 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT THU JUN 17 2010

MSZ049-172255-
RANKIN MS-
535 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES EAST OF BRANDON AT 535 PM CDT...MOVING NORTHWEST AT 5
MPH.

PEOPLE IN CENTRAL RANKIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jun 17, 5:54 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT THU JUN 17 2010

LAZ008-172315-
WEST CARROLL LA-
554 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER DARNELL AT 554 PM CDT...MOVING NORTHEAST AT 5 MPH.

PEOPLE IN CENTRAL WEST CARROLL PARISH SHOULD MONITOR THIS STORM
CLOSELY.

CME
Special weather statement, Jun 17, 6:07 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
607 PM CDT THU JUN 17 2010

MSZ043-048-172325-
HINDS MS-MADISON MS-
607 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER RIDGELAND AT 607 PM CDT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTH CENTRAL MADISON AND NORTHEASTERN HINDS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

CME

Nearby

Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.